Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Wichita, KS

March 4, 2018Barton County, Russell County, Kansas

NWS Wichita, KS issued this red flag warning at Mar 4, 2018, 3:56 AM CST for Barton County, Russell County, Kansas. It took effect at Mar 4, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2018, 3:56 AM CST (09:56 UTC)
In effect from
Mar 4, 2018, 12:00 PM CST
Expired
Mar 4, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS83 KICT 040956
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
356 AM CST Sun Mar 4 2018

KSZ032-047-050100-
/O.UPG.KICT.FW.A.0006.180304T1800Z-180305T0000Z/
/O.NEW.KICT.FW.W.0008.180304T1800Z-180305T0000Z/
/O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
Russell-Barton-
356 AM CST Sun Mar 4 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032 AND 047...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032 AND 047...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Grassland burning should be 
  avoided!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in the field
of this fire weather product.

A Fire Weather Watch means that critical fire weather conditions 
are forecast to occur. Listen for later forecasts and possible red
flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ033-048>053-067>071-082-083-094-095-050100-
/O.CON.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Woodson-Kingman-Sedgwick-Elk-Wilson-
356 AM CST Sun Mar 4 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 033...048...049...050...051...052...053...067...
068...069...070...071...082...083...094 AND 095...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning should be
  avoided!

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions 
are forecast to occur. Listen for later forecasts and possible red
flag warnings.

Please advise the appropriate officials or fire crews in the field
of this fire weather product.

&&

$$

ES
2 follow-up statements
512 
WWUS83 KICT 042124
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
324 PM CST Sun Mar 4 2018

KSZ032-047-051230-
/O.UPG.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
/O.NEW.KICT.FW.W.0009.180305T1700Z-180306T0100Z/
/O.NEW.KICT.FW.A.0008.180306T1500Z-180307T0200Z/
/O.CON.KICT.FW.W.0008.000000T0000Z-180305T0000Z/
Russell-Barton-
324 PM CST Sun Mar 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND
047...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST MONDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032 AND
047...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032 AND 047...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Monday. A Fire Weather Watch has also been
issued for extreme grassland fire danger from Tuesday morning 
through Tuesday evening. 

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 30 to 40 mph with gusts up to 50 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions 
are forecast to occur. Listen for later forecasts and possible red
flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ033-048>053-067>071-082-083-094-095-051230-
/O.UPG.KICT.FW.A.0007.180305T1700Z-180306T0100Z/
/O.NEW.KICT.FW.W.0009.180305T1700Z-180306T0100Z/
/O.NEW.KICT.FW.A.0008.180306T1500Z-180307T0200Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Woodson-Kingman-Sedgwick-Elk-Wilson-
324 PM CST Sun Mar 4 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST MONDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...048...
049...050...051...052...053...067...068...069...070...071...082...
083...094 AND 095...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 033...048...049...050...051...052...053...067...
068...069...070...071...082...083...094 AND 095...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Monday. A Fire Weather Watch has also been
issued for extreme grassland fire danger from Tuesday morning 
through Tuesday evening. 

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions 
are forecast to occur. Listen for later forecasts and possible red
flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ072-091>093-096-098>100-051230-
/O.NEW.KICT.FW.W.0009.180305T1700Z-180306T0100Z/
/O.NEW.KICT.FW.A.0008.180306T1500Z-180307T0200Z/
Allen-Harper-Sumner-Cowley-Neosho-Chautauqua-Montgomery-Labette-
324 PM CST Sun Mar 4 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST MONDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 072...091...
092...093...096...098...099 AND 100...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 072...091...092...093...096...098...099 AND 100...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Monday. A Fire Weather Watch has also been
issued for extreme grassland fire danger from Tuesday morning 
through Tuesday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly. A combination of strong
winds, low relative humidity and warm temperatures can contribute
to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions 
are forecast to occur. Listen for later forecasts and possible red
flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Vaughan
165 
WWUS83 KICT 050005
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
605 PM CST Sun Mar 4 2018

KSZ032-047-051515-
/O.EXP.KICT.FW.W.0008.000000T0000Z-180305T0000Z/
/O.CON.KICT.FW.W.0009.180305T1700Z-180306T0100Z/
/O.CON.KICT.FW.A.0008.180306T1500Z-180307T0200Z/
Russell-Barton-
605 PM CST Sun Mar 4 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032 AND 047...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR
FIRE WEATHER ZONES 032 AND 047...
...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032 AND 047...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...West 30 to 40 mph with gusts up to 50 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures will
contribute to extreme fire behavior.

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ033-048>053-067>072-082-083-091>096-098>100-051515-
/O.CON.KICT.FW.W.0009.180305T1700Z-180306T0100Z/
/O.CON.KICT.FW.A.0008.180306T1500Z-180307T0200Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
605 PM CST Sun Mar 4 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CST
MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
033...048...049...050...051...052...053...067...068...069...070...
071...072...082...083...091...092...093...094...095...096...098...
099 AND 100...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR
FIRE WEATHER ZONES 033...048...049...050...051...052...053...
067...068...069...070...071...072...082...083...091...092...093...
094...095...096...098...099 AND 100...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 3:50 AM CST, 6 minutes earlier.

Area forecast discussion, Mar 4, 3:50 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
350 AM CST Sun Mar 4 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 350 AM CST Sun Mar 4 2018

Forecast Headlines/Highlights:
1) Fire Weather Watch that had been issued for Barton & Russell
counties has been upgraded to a Red Flag Warning. The Red Flag
Warning is in effect from noon until 6 PM CST.

2) Very strong NW winds will result in a dangerous grassland fire
situation both Mon & Tue. For further details please refer to the
".Fire Weather..." section that appears toward the end of this
discussion.

Today & Tonight:
Little change in overall pattern is projected with intense surface
cyclogenesis occurring near/along the CO/KS border this afternoon
in response to a strong, upper-deck wave that'll cross the Central
Rockies this afternoon & tonight. South winds sustained from 20 to
30 mph would inject richer moisture into KS which would offset the
strong winds that, combined with lower-deck clouds, should limit
highs in most areas to the 60s. Great Bend and Russell would be
the exceptions where highs should hit the mid 70s. The increasing
lower-deck moisture advection would interact with the approaching
upper-deck wave to induce showers & thunderstorms to develop this
afternoon with the convection continuing into this evening. Though
the thunderstorm potential appears to be increasing, the
thunderstorms should behave as the cap remains fairly strong. Will
however keep the mention of small hail as the deep-layer shear is
impressive.

Mon-Tue Night:
By far the greatest concern continues to be VERY STRONG NW winds.
As the afore-mentioned cyclone continues to strengthen as it lifts
E/NE across Nebraska & the Dakotas, the attendant cold front, that
will surge across most of KS late tonight, would cross the KS/MO
border Mon morning. With the vicious surface cyclone occluding as
it lifts almost due north, the NW winds that'll spread across KS
will be strong enough for winds to easily reach advisory criteria.
Was STRONGLY tempted to hoist the red flags for all areas Mon
afternoon but after coordinating with neighboring offices the Fire
Weather Watch will remain intact. On Tue, the intense upper-deck
cyclone will be driven SE across the Mid-MS Valley Tue afternoon.
In fact, a "double barrel" cyclonic pattern develops from Ontario
to the OH Valley. This would likewise drive the surface cyclone SE
across MO. As a result, the NW winds occurring on Tue will be even
stronger. A High Wind Warning may be required for Central KS so be
alert.

.LONG TERM...(Wednesday through Saturday)
Issued at 350 AM CST Sun Mar 4 2018

Wed-Fri:
The remainder of the work-week will be quiet as broad ridging
spreads across the Plains.

Next Weekend:
The next chance for rain is scheduled to arrive on Sat as a sharp
mid-upper shortwave sprints SE. There is disagreement between the
faster GFS versus the slower ECMWF, but the chances for rain
appear decent.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1127 PM CST Sat Mar 3 2018

Breezy southerly winds continue across the area with gusts in the
30 knot range at times across portions of central KS. With
continued southerly flow tonight, low level moisture will be on
the increase with increasing probabilities for low ceilings with
MVFR or some IFR after 08-10Z across much of central and south
central KS. Low ceilings will gradually spread north and east
across southeast KS on Sun. We may also see an increase in showers
and thunderstorms on Sun afternoon across southeast KS within a
weakly capped airmass. Other storms may develop along the dryline
impacting central KS later Sunday afternoon and evening.

&&

.FIRE WEATHER...
Issued at 350 AM CST Sun Mar 4 2018

The strong NW winds that'll likely reach a sustained 30-40 mph on
Mon & 35-45 mph on Tue, with the stronger winds in Central KS,
will send the grassland fire danger sky-rocketing. Red Flag
warnings are all but certain to be required the forecast should be
monitored closely!

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  41  60  33 /  20  30   0   0
Hutchinson      66  40  60  32 /  20  20   0   0
Newton          63  40  57  32 /  30  30   0   0
ElDorado        62  43  59  33 /  30  40   0   0
Winfield-KWLD   61  44  61  32 /  30  30   0   0
Russell         76  37  56  31 /  10  10   0   0
Great Bend      74  38  57  31 /  10  10   0   0
Salina          68  40  58  33 /  30  30   0   0
McPherson       66  39  59  32 /  20  30   0   0
Coffeyville     61  48  62  33 /  40  60  20   0
Chanute         59  46  59  33 /  40  60  20   0
Iola            59  46  57  34 /  40  60  20   0
Parsons-KPPF    59  47  60  33 /  40  60  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for KSZ032-033-047>053-067>071-082-083-094-095.

Red Flag Warning from noon today to 6 PM CST this evening for
KSZ032-047.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...MWM
FIRE WEATHER...EPS
Hazardous weather outlook, Mar 3, 8:27 PM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
827 PM CST Sat Mar 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
827 PM CST Sat Mar 3 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An extreme grassland fire danger is likely in Barton and Russell
counties Sunday afternoon while a very high grassland fire danger
is
likely in most other areas. The exceptions would be near the
Oklahoma state line.

A few thunderstorms that may produce some small hail and winds up
to 50 mph in portions of south central and southeast Kansas Sunday
afternoon and evening.

Extreme fire danger is expected across much of the area on Monday
where northwest winds may reach 30 to 45 mph. Some areas of central
Kansas may reach the catastrophic level.

An extreme grassland fire danger is possible again Tuesday
afternoon across the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:27 AM CSTWind AdvisoryICTEllsworth, Harvey, Lincoln, McPherson, Reno, Rice and 2 more9 hr
Mar 4, 3:15 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 18 more27 hr
Mar 4, 3:15 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more52 hr
Mar 4, 3:24 PM CSTFire Weather WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more24 hr
Mar 4, 3:24 PM CSTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more28 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.